Alert archive / Arkansas / Flash Flood Warnings in 2022

Flash Flood Warning 14, NWS Memphis, TN

August 5, 2022Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 5, 2022, 2:20 PM CDT for Craighead County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 2:20 PM CDT (19:20 UTC)
Expired
Aug 5, 2022, 4:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Craighead County, AR

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:03 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 5, 1:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
103 PM CDT Fri Aug 5 2022

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 602 AM CDT Fri Aug 5 2022/

PREV DISCUSSION... /issued 421 AM CDT Fri Aug 5 2022/

A persistent weather pattern will prevail across the Midsouth
through Saturday. A weak upper level shear axis will extend from
east Arkansas to the lower Ohio River valley, bisecting upper
level ridge centers over the southern plains and the Southeast.
Early morning GOES water vapor imagery showed a shortwave
circulation dropping south from southern Missouri. This shortwave
may enhance synoptic lift in the vicinity of the shear axis over
northeast Arkansas, the Missouri bootheel and northwest Tennessee
today. Precipitable water (PWAT) values nearing 2.25 inches (99th
percentile of climatology), collocated with the shear axis will
enhance chances for locally heavy rainfall from slow-moving
scattered thunderstorms.

A similar scenario is anticipated for Saturday, but with the shear
axis positioned further east over the Tennessee River valley. To
the west, heat indices will begin edging up to near 105 over the
delta south and west of Memphis Saturday afternoon. This trend
will continue on Sunday, with heat indices near or in excess of
105 possible into the Memphis metro. Models continue to depict a
persistent weakness in the upper ridge. Difficult to say at this
time where this weakness will be most pronounced. Guidance consensus
suggests thunderstorms will likely favor areas east of the
Mississippi River on Sunday, while to the west, a Heat Advisory
may be needed.

Looking to next week, ensemble means from the GFS and ECMWF depict
a subtropical upper level ridge centered over the central high
plains and central Rockies. Under this scenario, weak northwest
flow aloft will prevail over the Midsouth. Midlevel temperatures
will not be sufficiently warm enough to cap daytime thunderstorm
development, given continued mid 70s surface dewpoints. A weak
front may settle in on Thursday, providing a focus for thunderstorms,
followed by a slight moderation in dewpoints north of I-40 late
next week.

PWB

&&

.AVIATION...
18Z TAFs

Scattered showers and a few embedded thunderstorms (VCTS) may
persist at least into mid afternoon at MEM/MKL/JBR with
diminishing chances later this afternoon into this evening. MVFR
conditions should also improve later this afternoon into this
evening. Patchy fog may develop again at MKL late tonight.
Otherwise, VFR conditions expected for the remainder of the
period. S/SSW winds 8-10 kts will become light tonight and
increase to 7-10 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 5, 3:35 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CDT Fri Aug 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Slow-moving, scattered thunderstorms will produce a risk of
localized flash flooding today, mainly over west Tennessee,
northeast east Arkansas, and the Missouri bootheel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally-heavy rainfall will be possible into early next week,
associated with isolated to scattered thunderstorms.

Afternoon heat indices may reach or exceed 105 degrees on Sunday
in the Memphis metro, and the delta of east Arkansas and northwest
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:01 PM CDTAreal Flood AdvisoryMEGCoahoma119 min
Aug 5, 4:38 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Aug 5, 5:44 AM CDTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry, Weakley3 hr
Aug 5, 6:58 AM CDTFlash Flood WarningMEGCarroll, Henry, Weakley3 hr
Aug 5, 10:40 AM CDTAreal Flood WarningMEGCarroll, Gibson, Weakley3 hr
Aug 5, 4:43 PM CDTSpecial Weather StatementMEGShelby32 min
Aug 5, 5:22 PM CDTFlash Flood WarningMEGShelby43 min

Nearby

Flash Flood Warnings in Arkansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.